Alert archive / Missouri / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 137, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 21, 2005, 5:19 PM CDT for Pettis County, Missouri. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2005, 5:19 PM CDT (22:19 UTC)
- Expired
- Jul 21, 2005, 6:02 PM CDT
- In force
- 43 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:30 PM CDT | TSTM WND GST 65 | 5 Se Hughesville, MO | |
| Jul 21, 5:39 PM CDT | TSTM WND GST 59 | Sedalia, MO | |
| Jul 21, 5:44 PM CDT | TSTM WND GST 70 | Smithton, MO | |
| Jul 21, 5:44 PM CDT | HAIL 1 | Smithton, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 212220
SVREAX
MOC159-212300-
/O.NEW.KEAX.SV.W.0137.050721T2219Z-050721T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 PM CDT THU JUL 21 2005
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PETTIS COUNTY IN CENTRAL MISSOURI
* UNTIL 600 PM CDT
* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR HUGHESVILLE...OR 11 MILES NORTHWEST OF SEDALIA...AND
MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DRESDEN BY 525 PM CDT.
SEDALIA BY 545 PM CDT.
SMITHTON BY 600 PM CDT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 3897 9331 3886 9348 3869 9339 3856 9332
3864 9308 3881 9309 3890 9317
$$
DB4 follow-up statements
000
WWUS53 KEAX 212231
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
531 PM CDT THU JUL 21 2005
MOC159-212300-
/O.CON.KEAX.SV.W.0137.000000T0000Z-050721T2300Z/
PETTIS MO-
531 PM CDT THU JUL 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL PETTIS COUNTY
UNTIL 600 PM CDT...
AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR HUGHESVILLE...OR 7 MILES NORTH OF SEDALIA...MOVING
SOUTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SEDALIA BY 550 PM CDT.
SMITHTON BY 600 PM CDT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
LAT...LON 3887 9329 3878 9338 3869 9339 3856 9332
3864 9308 3881 9309 3886 9316
$$
DB000
WWUS53 KEAX 212237
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
537 PM CDT THU JUL 21 2005
MOC159-212300-
/O.CON.KEAX.SV.W.0137.000000T0000Z-050721T2300Z/
PETTIS MO-
537 PM CDT THU JUL 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL PETTIS COUNTY
UNTIL 600 PM CDT...
AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR SEDALIA...MOVING SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SMITHTON BY 545 PM CDT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
LAT...LON 3887 9329 3878 9338 3869 9339 3856 9332
3864 9308 3881 9309 3886 9316
$$
DB000
WWUS53 KEAX 212249
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 PM CDT THU JUL 21 2005
MOC159-212300-
/O.CON.KEAX.SV.W.0137.000000T0000Z-050721T2300Z/
PETTIS MO-
548 PM CDT THU JUL 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL PETTIS COUNTY
UNTIL 600 PM CDT...
AT 545 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH NEAR SMITHTON. THIS STORM WAS LOCATED NEAR
SMITHTON...OR 6 MILES EAST OF SEDALIA...MOVING SOUTHEAST AT 20 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
PETTIS COUNTY...INCLUDING THE TOWN OF SMITHTON.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
LAT...LON 3887 9329 3878 9338 3869 9339 3856 9332
3864 9308 3881 9309 3886 9316
$$
DB000
WWUS53 KEAX 212302
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 PM CDT THU JUL 21 2005
MOC159-212312-
/O.EXP.KEAX.SV.W.0137.000000T0000Z-050721T2300Z/
PETTIS MO-
602 PM CDT THU JUL 21 2005
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PETTIS COUNTY HAS BEEN
ALLOWED TO EXPIRE...
AT 600 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3887 9329 3878 9338 3869 9339 3856 9332
3864 9308 3881 9309 3886 9316
$$
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:28 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 21, 3:28 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 328 PM CDT THU JUL 21 2005 .DISCUSSION... CURRENTLY WATCHING A LINE OF THUNDERSTORMS WORK ITS WAY SOUTH INTO MISSOURI...A COUPLE OF COUNTIES NORTH OF I70 ATTM. THEY HAVE RECENTLY INCREASED IN INTENSITY...REINCARNATED FROM SCATTERED SHOWERS THAT WERE ACROSS NORTHERN MISSOURI MOST OF THE MORNING. THERE IS DECENT INSTABILITY...BUT ALL ACTIVITY HAS BEEN ELEVATED TODAY. NOT LOOKING AT ANY SEVERE POTENTIAL WITH THIS ACTIVITY...ALTHOUGH IF THEY STRENGTHEN AGAIN MAYBE SOME WIND GUSTS. THEY HAVE HOWEVER...PUT THE FINAL NAIL IN THE COFFIN ON THE HEAT ADVISORY. WILL GO AHEAD AND EXPIRE IT WITH THE ZFP ISSUANCE. GOT CLOSE IN THE KC METRO THIS AFTERNOON...BUT HAVE NOT REACHED CRITERIA. THIS LEADS NICELY INTO WEATHER FOR TOMORROW. ONCE AGAIN THERE ARE SEVERAL WAVES RIPPLING ACROSS THE RIDGE...WITH A SURFACE BOUNDARY DROPPING SLOWLY SOUTH FROM IOWA. HAVE SLIGHT CHANCES IN FOR THIS EVENING THROUGH TOMORROW MORNING...FOR THE SAME TYPE OF ACTIVITY THAT OCCURRED THE LAST TWO DAYS. H8 TEMPS WILL BE ABOUT THE SAME FOR FRIDAY AS TODAY...WHICH PUTS US IN MARGINAL CRITERIA FOR A HEAT ADVISORY AGAIN...AND ANY CLOUDS/RAIN LIKE TODAY WILL MAKE IT A BUST. AM DEFERRING ISSUANCE TO THE MID CREW. WITH THE RIDGE MOVING A LITTLE FARTHER EAST...SATURDAY STILL LOOKS HOT. HAVE NOT TWEAKED GRIDS MUCH AT ALL FOR THIS TIME PERIOD. WINDS SHIFT AROUND A BIT WITH PRESSURE CHANGES...BUT OVERALL TEMPS/CLOUDS/DEWPOINTS LOOK GOOD. THE RIDGE WILL HOLD STRONG THROUGH THE LAST HALF OF THE WEEKEND ACROSS KANSAS AND MISSOURI...OR AT LEAST STRONG ENOUGH TO KEEP TRIPLE DIGIT TEMPERATURES IN PLACE SUNDAY. AS WE MOVE INTO NEXT WORK WEEK TEMPERATURES WILL MODERATE SLIGHTLY AS THE RIDGE BEGINS TO GIVE WAY TO FALLING HEIGHTS AND CLOUD COVER THAT WILL PRECEDE A DEEPENING TROUGH MOVING ALONG THE U.S. CANADIAN BORDER. GFS AND ECMWF HAVE FALLEN IN LINE WITH EACH OTHER...AND ARE CONSTANTLY PUSHING A SURFACE FRONT SOUTH THROUGH THE FORECAST AREA TUESDAY/TUESDAY NIGHT. CANADIAN MODEL RUN IS NOT QUITE AS PRONOUNCED WITH THE FRONT...BUT DOES ALSO BRING A WEAK SURFACE FEATURE THROUGH DURING THE SAME TIME PERIOD. THEREFORE...I HAVE BUMPED POPS INTO THE CHANCE (30%) RANGE FOR TUESDAY AND TUESDAY NIGHT. WITH WHAT LITTLE COOL AIR THERE WILL BE WITH THE FRONT...AND ANY CLOUD COVER THAT MIGHT ACCOMPANY IT...I HAVE MODERATED TEMPERATURES FOR WEDNESDAY AND THURSDAY BACK TOWARDS SEASONAL NORMAL VALUES FOR MUCH OF THE FORECAST AREA...WITH FAR NORTHERN MISSOURI DIPPING BELOW NORMAL. LVQKRC && .PREV DISCUSSION... 325 AM... HOT AND HUMID AIRMASS WILL BE A STAPLE OF OUR WEATHER THROUGH SUNDAY. CONVECTIVE COMPLEX/BOW ECHO TO THE NORTH OF CWA WILL TRACK EAST ACROSS IA THIS MORNING. WET-EAST FRONTAL BOUNDARY CUTTING IA IN HALF WILL MOVE LITTLE TODAY. SCATTERED CONVECTION ACROSS NORTHWEST MO ASSOCIATED WITH ISENTROPIC LIFT ON 315K SURFACE PER LATEST RUC/NAM PROGS. OVERALL...MODELS HAVE DONE A POOR JOB HANDLING THE QPF. CORFIDI VECTORS AND 850-300MB CONTOURS SUGGEST CONVECTION SHOULD HAVE A SOUTHWARD SHIFT THIS MORNING. WILL BUMP POPS UP ACROSS NORTHERN MO FOR MORNING STORMS WITH ONLY MINIMAL CHANGES TO REST OF GRIDS. ALTHOUGH UPPER RIDGE WILL BUILD EAST ACROSS THE CENTRAL PLAINS AND MO MODELS FCST ANOTHER SHORTWAVE WILL TRACK EAST OUT OF WY TONIGHT. NAM/GFS INSIST THERE WILL BE A BOUNDARY WHICH MOVES THROUGH THIS EVENING...BACK DOOR COLDFRONT?...AND SETS UP THE POTENTIAL FOR NOCTURNAL CONVECTION TO SPREAD SOUTHEAST INTO NORTHWEST MO LATE TONIGHT AND TOMORROW MORNING. HAVE GONE AHEAD AND ADDED SLIGHT CHANCE POPS FOR LATE TONIGHT AND FRIDAY MORNING FOR NORTHWEST MO. LOWERED HIGH TEMPERATURES A FEW DEGREES BASED UPON A LACK OF A SOUTHWEST FLOW. LITTLE CHANCE FOR ANY RAIN OVER THE WEEKEND AS LID STRENGTHENS AND HOLDS BACK RAIN CHANCES. HIGH TEMPERATURES WILL FLIRT WITH THE CENTURY MARK BOTH DAYS. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE MO...NONE
Hazardous weather outlook, Jul 21, 12:59 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1259 PM CDT THU JUL 21 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM- SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY- CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS- JOHNSON-PETTIS-COOPER-BATES-HENRY- 1259 PM CDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY NORTH OF A LINE FROM ST JOSEPH TO MOBERLY EARLY THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. THE RESULTANT CLOUDS WILL KEEP HEAT INDICES FROM REACHING DANGEROUS LEVELS...BUT EXPECT INDICES STILL IN THE UPPER 90S. FARTHER SOUTH...HOT AND HUMID CONDITIONS WILL KEEP HEAT INDICES IN THE 100 TO 105 DEGREE RANGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING OVER NORTHWEST AND WEST CENTRAL MISSOURI. NO SEVERE WEATHER IS EXPECTED WITH THESE STORMS. HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEKEND WITH AFTERNOON HEAT INDICES AROUND 105 DEGREES. ANOTHER CHANCE OF THUNDERSTORMS WILL MOVE IN TUESDAY AND TUESDAY NIGHT AS A FRONT MOVES SOUTH THROUGH THE REGION. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LVQK/CUTTER
Nearby
Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.